Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS Mobile, AL

April 5, 2022Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 2022, 5:13 AM CDT for Choctaw County, Alabama. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2022, 5:13 AM CDT (10:13 UTC)
Expired
Apr 5, 2022, 5:30 AM CDT
In force
17 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 164 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:17 AM CDTHAIL 1.5Lavaca, AL&&

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS54 KMOB 051013
SVRMOB
ALC023-051030-
/O.NEW.KMOB.SV.W.0085.220405T1013Z-220405T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
513 AM CDT Tue Apr 5 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 530 AM CDT.

* At 513 AM CDT, a severe thunderstorm was located 5 miles east of
  Butler, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 8793 3228 8794 3230 8794 3230 8798
      3228 8802 3226 8801 3218 8801 3215 8802
      3214 8804 3211 8805 3209 8804 3206 8807
      3207 8810 3206 8811 3203 8812 3202 8827
      3213 8839 3231 8842 3231 8793
TIME...MOT...LOC 1013Z 261DEG 28KT 3210 8813 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
334 
WWUS54 KMOB 051027
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
527 AM CDT Tue Apr 5 2022

ALC023-051036-
/O.EXP.KMOB.SV.W.0085.000000T0000Z-220405T1030Z/
Choctaw AL-
527 AM CDT Tue Apr 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY WILL
EXPIRE AT 530 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3229 8793 3228 8794 3230 8794 3230 8798
      3228 8802 3226 8801 3218 8801 3215 8802
      3214 8804 3211 8805 3209 8804 3206 8807
      3207 8810 3206 8811 3203 8812 3202 8827
      3213 8839 3231 8842 3231 8793
TIME...MOT...LOC 1026Z 261DEG 28KT 3212 8802 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:59 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 5, 4:59 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
459 AM CDT Tue Apr 5 2022

.NEAR TERM UPDATE /Now Through Wednesday/...Upper-level flow has
turned southwesterly as the first of two shortwave troughs,
currently located over the eastern Oklahoma/Texas region,
approaches. This shortwave will move across our area Tuesday and
will be responsible for our first significant weather event of
the near term period. The second trough lags behind and moves
across the area on Wednesday, bringing with it a second potential
severe weather event. At the surface, southeasterly winds are well
established across the area as high pressure has pushed off the
Eastern Seaboard. Additionally, a northward-moving warm front is
currently located across our coastal counties, bringing with it a
surge of deep-layer moisture. Current observations and analysis
show that the warm front is separating mid to upper 50 dew points
and 0.8-1.0 inch PWATs over our northeastern counties from upper
60 to low 70 dew points and 1.5-1.7 inch PWATs across our coastal
and southern MS counties. This front will continue pushing north,
bringing with it a chance for showers and storms.

As the initial neutral to slightly positively-tilted upper
shortwave trough races east across northern Mississippi and
Northern Alabama this morning, it will gradually take on a more
neutral to possibly slight negative tilt. Out ahead of the trough,
thunderstorms have transitioned into a squall line/QLCS over
northern Louisiana/southern Arkansas. With the best upper
divergence centered overhead and with a rather potent 300 mb jet,
there is no apparent reason to suggest that the squall line, and
any isolated storms that may develop out ahead, will not pack a
considerable punch. Current high-res model guidance continues to
suggest two potential rounds of severe hazards on Tuesday, with an
additional hazard of flash flooding and possibly also some minor
coastal flooding concerns over the northern reaches of Mobile Bay
around the time of astronomical high tide, which will occur in the
early to mid afternoon hours on Tuesday.

Severe Round One...This potential round of severe storms will
involve storms that develop in association with the warm front.
Surface Based CAPEs south of the warm front currently range from
1000 to 1500 J/KG, with up to 2000 J/kg lurking just offshore.
Impressive effective Bulk Shear values of 45 to 50 knots are
resulting in large, looping hodographs and leading to 0-1km SRH
values of 150 to 200 m2/s2. Considering the aforementioned
environment, discrete supercells developing our ahead of the main
squall line will likely favor all severe hazards, especially along
and south of the warm front. One question that remains is if the
supercells develop to the north or south of the warm front
(although some high-res CAMs still suggest both may occur). If
they form north of the warm front, storms would be elevated and
shear profiles would support splitting supercells. This scenario
would support a hail threat, especially with mid-level lapse rates
in the 7 to 7.5 C/km range. Some larger hail approaching golf
ball size might be supported in this scenario. Now, if storms form
south of the warm front, then surface based supercells would be
possible with all severe modes possible including tornadoes (some
of which could be strong), damaging wind gusts, and large hail. We
will potentially see both types of discrete cells develop across
the region. Cells are already firing up over southeast MS and
southwest AL. Storms will begin developing further east into
southern AL and the western FL panhandle through the mid to late
morning hours. Also, as a LLJ begins to strengthen over the area,
0-1 km SRH values are expected to increase to 200 to 300+ along
and south of the warm front with plenty of instability and no
capping expected, which would lead to supporting a few strong
tornadoes as mentioned above.

Severe Round 2...Round two will consist of hazards associated with
the squall line itself, which will likely enter our interior
southeastern MS counties around sunrise Tuesday morning, move east
across our southeast MS counties through around 8 or 9 AM, and
quickly progress eastward across southwest AL and the western FL
panhandle through the early to mid afternoon hours. Forecast
guidance continues to vary on exact timing, but in general the
timing of the squall lines progression east across the area is
relatively unchanged from earlier today. As already mentioned,
Cape looks rather impressive with 1500 to 2500 J/KG across the
area out ahead of the squall. The 850mb jet ahead of the system is
upwards of 55 to 60 kts. This higher momentum air could easily be
entrained in convective downdrafts resulting in the potential of
widespread damaging winds up to 70 mph. Shear profiles will
continue to support the possibility of tornadoes embedded along
the leading edge of the squall line as well (fast moving and
strong tornadoes cannot be ruled out). This will be especially
true where bowing segments become more favorably aligned
north/south vs. northeast to southwest. Most high-res CAMs
indicated that the squall line will be east of most of our area by
late afternoon Tuesday (possibly hanging a little longer in parts
of the western FL panhandle).

Flash Flooding Threat...Heavy rainfall and flash flooding could be
a threat with this system as well. Given the positive and fast
moving nature of the trough, the cold pool of the squall line is
expected to slowly orient itself west to east as it approaches the
coast. While this will likely diminish the severe threat closer
to the coast, it will likely bring our more flash flood prone
urban areas under the gun of training storms. Deep layer westerly
flow will overrun the cold pool with weak convergence noted in the
low-levels. With PWATS of 1.75 to 2 inches, high-res guidance is
showing areas under this convergence zone picking up 2 to 4 inches
of rain with local amounts greater than 4 inches. It will be
critical for us to watch where this sets up as this could lead to
some issues; especially if it finds its way across the I-10
corridor or south where urban areas are concentrated, leading to
poor drainage and greater flash flooding potential. This threat
will likely occur from about noon through early evening hours. If
confidence in this threat increases, will could issue a Flash
Flood Watch for southern portions of the area.

Coastal Flooding Threat...Around the times of astronomical high
tides primarily from mid to late afternoon, there will be a low
end threat of some minor coastal flooding high tides and coastal
flood threat for northern Mobile Bay on Tuesday. Some of our
coastal flood guidance indicates we could be nearing our criteria
for minor flooding to occur, mainly around the I-10 ramps on the
eastbound lane of the US90 Causeway. The most aggressive guidance
just barely reaches criteria for minor flooding in that area, so
will not issue a Coastal Flood Advisory at this point, but will
monitor the situation closely.

For the remainder of the near term period, Tuesday night through
Wednesday, expect a brief lull in the weather late Tuesday night
into early Wednesday morning. Looking at the remainder of the day
on Wednesday, upper support has moved off by Wednesday. There is
good instability developing during the day however, with guidance
advertising MLCapes rising into the 2500-3000 J/kg range on
average. With the decrease in upper support, wind shear decreases,
with Bulk Shear topping out in the 35-40 kt range, minimal for
strong storms to severe storms. 0-1km helicities average around
125-150 m2/s2, enough for some rotators to mix in. Looking at the
model soundings across the area, direction is generally linear,
leading towards a squall line moving across the area ahead of the
approaching cold front. Also, with the boundary in the area and
good heating ahead, discrete cells are possible ahead of the
approaching front. Model soundings show a convection initiating
limiting cap present in the morning, tending to limit storms to
the afternoon and early evening. All in all, the risk for strong
to severe storms has decreased from Tuesday, with SPC advertising
a Slight Risk. Wind damage looks to be the primary mode of damage,
with tornadoes possible. Steep mid level lapse rates of 7-8C/km
are present along and southeast of I-65, lending to large hail
development. A last item in the severe bag to look at, additional
rainfall amounts are expected to not be all that impressive,
though depending upon how much rain is realized Tuesday, and the
stalled surface boundary to focus cell formation, training cells
may add to any water issues from the previous round of weather.
/96 /12

&&

.SHORT TERM /Wednesday night Through Thursday night/...The upper
closed low pressure system centered over the extreme western Great
Lakes region will expand southeastward through the short term. A
cold front moves southeast from the Plains across the forecast
area Wednesday night in response to this expansion of upper low
into our region. MLCapes will still range from 2000-2500J/kg, Bulk
Shear in the 30-40kt range, and 0-1km helicities ranging from
125-200m^2/s^2. As a result, strong to severe storms will remain
likely during the evening hours ahead of the advancing cold front
with wind damage the primary threat, with isolated tornadoes
possible. Additional rainfall amounts are expected to not be all
that impressive, though depending upon how much rain is realized
in the near term, training cells may add to any water issues.

Looking at temperatures, the cold front will cool things off
Wednesday night, with low temperatures ranging from around 50
degrees northwest zones to mid 50s southeast zones. Around to
below seasonal temperatures continue for Thursday, with high
temperatures topping out between 68 to 74 degrees, with lows
bottoming out in the 40s Thursday night. /22

&&

.EXTENDED TERM /Friday Through Monday/...A massive upper trof over
the eastern two-thirds of the CONUS continues to amplify while
moving into the eastern states through Saturday, then finally
moves off into the western Atlantic on Sunday. A dry west to
northwest surface flow prevails over the area through Saturday as
a surface ridge builds into the region in the wake of the passage
of the cold front Wednesday night. A light return flow develops on
Sunday as the surface ridge shifts eastward across the area.
Progressively cooler air flows into the area during much of the
period, with lows Friday night looking to range from the upper 30s
well inland to the mid 40s at the coast. Lows Saturday night will
be similar. Likewise, daytime highs trend cooler and will be in
the 60s Friday and Saturday. With the return flow developing on
Sunday, a warming trend ensues with highs in the 70s. /29/16

&&

.MARINE...Strong south to southwesterly flow, in association with
a storm system moving through the area today, will decrease to
moderate late tonight into Wednesday. Due to this, a Small Craft
Advisory will be in effect for all marine zones through Tuesday
evening. By Wednesday night, a strong cold front will push through
the region, giving way to moderate to occasionally strong
northwesterly flow through the end of the week. Another Small
Craft Advisory may become necessary during the mid to late week
period. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Thursday afternoon for ALZ265-266.

FL...High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for GMZ630>636.

     Small Craft Advisory from 7 AM this morning to 10 PM CDT this
     evening for GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 5, 4:19 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
419 AM CDT Tue Apr 5 2022

ALZ051-051000-
Choctaw AL-
419 AM CDT Tue Apr 5 2022

...Strong thunderstorms will impact portions of Choctaw County
through 500 AM CDT...

At 418 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms extending from near Quitman to 5 miles east of
Shubuta, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8802 3228 8801 3229 8802 3217 8801
      3214 8804 3211 8805 3209 8804 3206 8807
      3207 8810 3205 8812 3202 8812 3199 8810
      3201 8809 3200 8808 3192 8815 3178 8835
      3177 8846 3190 8847 3231 8842
TIME...MOT...LOC 0918Z 237DEG 40KT 3207 8865

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 5, 4:44 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
444 AM CDT Tue Apr 5 2022

ALZ054-057-058-051015-
Wilcox AL-Butler AL-Crenshaw AL-
444 AM CDT Tue Apr 5 2022

...Strong thunderstorms will impact portions of northern Butler,
northwestern Crenshaw and southeastern Wilcox Counties through 515 AM
CDT...

At 444 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Greenville to
7 miles southwest of Pine Apple. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Pine Apple and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 8647 3177 8691 3183 8691 3183 8720
      3205 8716 3205 8686 3196 8686 3196 8641
      3205 8640 3205 8630 3197 8630 3196 8626
TIME...MOT...LOC 0944Z 240DEG 36KT 3195 8668 3182 8710

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:19 AM CDTSpecial Weather StatementMOBChoctaw41 min
Apr 5, 4:22 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile20 hr
Apr 5, 4:38 AM CDTSevere Thunderstorm WarningMOBChoctaw37 min
Apr 5, 4:44 AM CDTSpecial Weather StatementMOBButler31 min
Apr 5, 5:43 AM CDTSevere Thunderstorm WarningMOBWilcox47 min
Apr 5, 5:50 AM CDTSpecial Weather StatementMOBButler, Conecuh, Monroe, Wilcox40 min
Apr 5, 6:22 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox38 min
Apr 5, 6:44 AM CDTSpecial Weather StatementMOBConecuh, Crenshaw46 min
Apr 5, 6:50 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Crenshaw40 min
Apr 5, 7:12 AM CDTSpecial Weather StatementMOBWashington48 min
Apr 5, 7:16 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Crenshaw44 min
Apr 5, 7:59 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington46 min
Apr 5, 8:04 AM CDTSpecial Weather StatementMOBClarke41 min
Apr 5, 8:11 AM CDTTornado WarningMOBChoctaw, Washington49 min
Apr 5, 8:12 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox48 min
Apr 5, 8:33 AM CDTTornado WarningMOBChoctaw, Clarke42 min
Apr 5, 8:34 AM CDTTornado WarningMOBClarke, Wilcox41 min
Apr 5, 8:40 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox50 min
Apr 5, 8:58 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox47 min
Apr 5, 9:08 AM CDTTornado Warning Tornado observedMOBClarke, Wilcox33 min
Apr 5, 9:11 AM CDTTornado WarningMOBWilcox19 min
Apr 5, 9:26 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Clarke, Conecuh, Monroe, Washington, Wilcox64 min
Apr 5, 9:30 AM CDTFlash Flood WarningMOBWashington5 hr
Apr 5, 9:32 AM CDTSevere Thunderstorm WarningMOBWashington43 min
Apr 5, 9:53 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Clarke, Monroe, Washington52 min
Apr 5, 9:57 AM CDTTornado WarningMOBButler, Conecuh, Monroe, Wilcox31 min
Apr 5, 10:02 AM CDTWind AdvisoryMOBBaldwin, Escambia, Mobile5 hr
Apr 5, 10:08 AM CDTTornado WarningMOBButler, Crenshaw37 min
Apr 5, 10:23 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBButler, Conecuh, Covington, Crenshaw, Monroe, Wilcox52 min
Apr 5, 10:25 AM CDTTornado WarningMOBButler, Crenshaw39 min
Apr 5, 10:47 AM CDTSpecial Weather StatementMOBMobile43 min
Apr 5, 11:03 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBButler, Crenshaw42 min
Apr 5, 11:15 AM CDTSevere Thunderstorm WarningMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more45 min
Apr 5, 11:25 AM CDTSpecial Weather StatementMOBBaldwin, Mobile65 min
Apr 5, 11:38 AM CDTSpecial Marine WarningMOB112 min
Apr 5, 11:45 AM CDTSevere Thunderstorm WarningMOBCrenshaw30 min
Apr 5, 11:56 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw, Escambia49 min
Apr 5, 11:57 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Apr 5, 12:10 PM CDTAreal Flood AdvisoryMOBButler, Covington, Crenshaw3 hr
Apr 5, 12:15 PM CDTFlash Flood WarningMOBMobile2 hr
Apr 5, 12:41 PM CDTSevere Thunderstorm WarningMOBCovington34 min
Apr 5, 1:12 PM CDTSpecial Marine WarningMOB93 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.